FAQContact usTerms of servicePrivacy Policy

Antipsychotic drugs raise diabetes risk in youngsters

Thursday August 22, 2013
Printer Icon
line
Select Text Size: Zoom In Zoom Out
line
Comment
Share this Nurse.com Article
rss feed
Children and youth prescribed antipsychotic medications appear to have a three-fold increased risk for type 2 diabetes mellitus, according to a study.

Increasing antipsychotic medication use among children and youth has raised concerns that this practice may increase the risk of type 2 diabetes, according to background information in the study, which was published Aug. 21 on the website of JAMA Psychiatry. A link has been documented in adults who take antipsychotic drugs.

William V. Bobo, MD, MPH, of the Vanderbilt University School of Medicine in Nashville, Tenn., and colleagues conducted a study of children and youth (ages 6 to 24) in the Tennessee Medicaid program, examining the records of 28,858 recent initiators of antipsychotic drugs and 14,429 matched control patients who recently had initiated another psychotropic medication. The control group medications included mood stabilizers such as lithium, antidepressants, psychostimulants, alpha-agonists (with diagnosed attention-deficit/hyperactivity disorder or other behavior/conduct problems) and benzodiazepines (with a psychiatric diagnosis).

The researchers noted 106 incident cases of type 2 diabetes (18.9 cases per 10,000 person-years) during follow-up. Use of antipsychotic drugs such as risperidone, quetiapine, aripiprazol and olanzapine was associated with a three-fold increased risk for type 2 diabetes, which was apparent within the first year of follow-up.

The risk increased with higher cumulative doses, and remained higher for up to one year following discontinuation of antipsychotic use, according to the study data. The risk remained three times higher when the researchers restricted the study group to children ages 6 to 17.

Study abstract: http://archpsyc.jamanetwork.com/article.aspx?articleid=1731662.


Send comments to editor@nurse.com or post comments below.